Montana, 2016Hail in Montana, August 9 to 10, 2016
August 9 to 10, 2016 · NWS GGW · 4 events in 3 counties and zones
A low pressure system and favorable wind pattern combined with an unstable atmosphere to allow strong to severe thunderstorms to develop and move across Phillips, Valley, and Wibaux Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system and favorable wind pattern combined with an unstable atmosphere to allow strong to severe thunderstorms to develop and move across Phillips, Valley, and Wibaux Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 9, 7:20 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 9, 7:20 PM MST, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service GLASGOW MT
820 PM MDT TUE AUG 9 2016
.SHORT TERM...for northeast Montana...tonight through Thu...
Radar and satellite observations this evening show storms slow to
move into Northeast Montana. So readjusted POPs and WX grids. The
upper level trough that is driving the storms is now moving across
the Divide. Many small thunderstorms have moved out ahead of it
and some storms have become severe with large hail and strong
winds. Some of these storms are beginning to move into the local
CWA from the west. So we may yet see a few strong storms. Storms
are expected to move over parts of the area after midnight but
become more rain generators than severe. Another update is
possible due to the movement of these storms.
Templer
Previous Discussion -
Synoptic Setup: broad southwest flow currently runs from northern
and central California, through northern utah and southern Idaho,
and into eastern Montana and North Dakota. To the west a closed
low has moved into northern Idaho and far western Montana and
providing jet streak with intermittent lift. To the southeast a
ridge has developed in the flow over northeast Wyoming and a hot
air from the hear dome to the south is rapidly filling in along
the ridge and moving across southern Montana forming up a warm
front which is about to move north across the CWA.
This afternoon through tonight: While cold air is advecting down
from the northeast it is expected to but up against the warm
front that will push back toward the northeast by mid afternoon.
This front will bring increasing showers and thunderstorms to the
region through the afternoon and evening hours with some becoming
severe. Currently the SSEO updraft helicity has the first weaker
wave along the warm front passing through the Yellowstone Valley
early this afternoon, followed by a strong isolated supercell
wandering from west to east across southern zones late this
afternoon, and finally some multicellular thunderstorms moving in
behind the supercell over the northwestern zones this evening.
Sounding forecast profiles are starting to subtly point more
towards a hail threat than wind with increasing CAPE along the -10
to -30*C hail growth zone. Storms should begin weakening around 9PM
to midnight.
Wednesday through Thursday: closed low will open up into a trough
and move across southern Saskatchewan Wednesday morning dragging
showers and light thunderstorms along with it. Flow will slowly
transition more zonal through Thursday with gradually reduced
chances for POPs, slightly lower temperatures, and no severe
weather anticipated. GAH
.LONG TERM...Thu night through Tue...
Models were bringing in isolated/scattered showers on Friday, but
were different on coverage/intensity. Declined to make major
changes and will wait for model agreement first. Most of the
forecast looked to be in good shape. TFJ
Previous discussion...
The extended forecast period reflects a change in the overall
weather pattern - quieter - when compared with the short term
forecast period.
The only noticeable low pressure troughs in the 500 mb height
field model data are weak and barely influential, with high
pressure ridging dominating otherwise.
The only chances for isolated to scattered precipitation look to
be late Friday night with a subtle disturbance in northwest flow
aloft, then again Monday afternoon and evening with a subtle
disturbance in westerly flow aloft. In each case, only isolated to
scattered pockets of small precipitation accumulation are
expected.
The forecast period will begin with fairly comfortable
temperatures, then will end with temperatures climbing again -
back up into the 90s for some locations.
BMickelson
&&
.AVIATION...
VFR.
Scattered showers and thunderstorms could move through KGGW and KOLF
airports later tonight.
Clearing takes place later tonight from the southwest but MVFR
clouds threaten Wednesday morning.
Winds: continuing from the southeast at 15-25kt, diminishing
Wednesday morning light and variable. Western counties could see a
wind shift to the west Wednesday morning and an increase to around
10kt.
Templer
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
weather.gov/glasgow
Hazardous weather outlook, Aug 9, 2:25 AM MST, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
325 AM MDT TUE AUG 9 2016
MTZ016>027-059>062-100930-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
325 AM MDT TUE AUG 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ARE ANTICIPATED
ACROSS NORTHEAST MONTANA THIS AFTERNOON AND EVENING. LARGE HAIL...
DAMAGING WIND AND FREQUENT LIGHTNING ARE POSSIBLE WITH THE
STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 9, 7:57 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
857 PM MDT TUE AUG 9 2016
MTZ016-021-060-100400-
SOUTHWEST PHILLIPS MT-CENTRAL AND SOUTHEAST PHILLIPS MT-PETROLEUM MT-
857 PM MDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PETROLEUM AND
SOUTHWESTERN PHILLIPS COUNTIES UNTIL 1000 PM MDT...
AT 856 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20
MILES SOUTH OF ZORTMAN...MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ZORTMAN...FOURCHETTE...PHILLIPS AND LANDUSKY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
NORTHEASTERN MONTANA.
LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
4804 10843 4817 10794 4767 10768 4756 10784
4750 10788 4743 10831 4759 10832 4757 10834
4759 10839 4758 10842 4762 10844 4760 10848
4762 10852 4764 10876 4771 10882 4773 10889
TIME...MOT...LOC 0256Z 235DEG 28KT 4763 10847
RJMSpecial weather statement, Aug 9, 8:39 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
939 PM MDT TUE AUG 9 2016
MTZ027-100445-
WIBAUX MT-
939 PM MDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WIBAUX COUNTY UNTIL
1045 PM MDT...
AT 939 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GOLVA...OR 15 MILES SOUTH OF BEACH...MOVING NORTHEAST AT 40 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CARLYLE AND SAINT PHILLIP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4664 10435 4667 10436 4667 10441 4668 10442
4669 10455 4692 10405 4664 10405
TIME...MOT...LOC 0339Z 230DEG 38KT 4670 10399
RJMHail, Phillips
- When
- August 9, 8:40 PM MST
- Where
- Phillips County, 13.27 mi WSW of Sun Prairie
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 47.840, -107.950
Cooperative observer reported mostly pea to dime sized hail with a few quarter sized hail stones.
Hail, Valley
- When
- August 9, 10:38 PM MST
- Where
- Valley County, 0.46 mi W of Glasgow
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 48.200, -106.640
An off duty NWS employee reported nickel sized hail.
Hail, Wibaux
- When
- August 10, 2:00 AM MST
- Where
- Wibaux County, Wibaux
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.980, -104.180
Trained spotter reported quarter sized hail.
Hail, Wibaux
- When
- August 10, 2:23 AM MST
- Where
- Wibaux County, Wibaux
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.980, -104.180
Trained spotter reported an additional storm with quarter sized hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, August 9, 20161 death · 2 injured · 1 event
- Hail and Damaging Winds in North Dakota, August 9 to 10, 2016$415,000 · 1.75 in hail · 14 events
- Flash Flooding and Flooding in Arizona, August 9 to 11, 2016$247,000 · 6 events
- Damaging Winds in Ohio, August 9, 2016$59,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, August 9 to 10, 20161 injured · 2.75 in hail · 33 events
- Heat in Louisiana, August 9 to 10, 201613 events
- Flash Flooding and Heavy Rain in Arizona, August 9, 2016$15,000 · 4 events
- Hail and Damaging Winds in Montana, August 9, 20164 in hail · 11 events
- Hail and Damaging Winds in South Dakota, August 9, 20162.75 in hail · 10 events
- Hail and Damaging Winds in Montana, August 9 to 10, 20161.25 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 9, 20167 events
- Heat in Texas, August 9 to 12, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654875, 654876, 654877, 654878.